Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 187, NWS Aberdeen, SD

September 4, 2012Buffalo County, Hand County, Hyde County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 4, 2012, 6:43 PM CDT for Buffalo County, Hand County, Hyde County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2012, 6:43 PM CDT (23:43 UTC)
Expired
Sep 4, 2012, 7:30 PM CDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buffalo County, SD, Hand County, SD, Hyde County, SD

The radar

The Aberdeen radar (KABR), 150 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 6:57 PM CDTHAIL 18 Sw Ames, SDHAIL WAS BRIEF BUT COVERED THE GROUND WHITE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2022 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

594 
WUUS53 KABR 042343
SVRABR
SDC017-059-069-050030-
/O.NEW.KABR.SV.W.0187.120904T2343Z-120905T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
643 PM CDT TUE SEP 4 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 730 PM CDT

* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTHEAST OF STEPHAN...OR 9 MILES NORTH OF FORT THOMPSON...MOVING
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALL LAKE AROUND 720 PM CDT...
  PLEASANT VALLEY CHURCH...SPRING LAKE AND SUNSHINE BIBLE ACADEMY
  AROUND 725 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

&&

LAT...LON 4422 9950 4439 9902 4419 9887 4419 9891
      4416 9891 4415 9892 4414 9946
TIME...MOT...LOC 2344Z 254DEG 25KT 4419 9934
WIND...HAIL 60MPH 1.00IN

$$
PARKIN
3 follow-up statements
163 
WWUS53 KABR 050002
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
702 PM CDT TUE SEP 4 2012

SDC069-050012-
/O.CAN.KABR.SV.W.0187.000000T0000Z-120905T0030Z/
HYDE SD-
702 PM CDT TUE SEP 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HYDE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE
WARNED AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

LAT...LON 4415 9932 4427 9927 4439 9902 4419 9887
      4419 9891 4416 9891 4415 9892
TIME...MOT...LOC 0002Z 269DEG 26KT 4419 9919

$$

SDC017-059-050030-
/O.CON.KABR.SV.W.0187.000000T0000Z-120905T0030Z/
HAND SD-BUFFALO SD-
702 PM CDT TUE SEP 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BUFFALO AND SOUTHWESTERN HAND COUNTIES UNTIL 730 PM CDT...

AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
NORTHEAST OF LEES CORNER...OR 13 MILES NORTHEAST OF FORT THOMPSON...
MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALL LAKE AND SUNSHINE BIBLE ACADEMY AROUND 720 PM CDT...
  SPRING LAKE AND PLEASANT VALLEY CHURCH AROUND 725 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

&&

LAT...LON 4415 9932 4427 9927 4439 9902 4419 9887
      4419 9891 4416 9891 4415 9892
TIME...MOT...LOC 0002Z 269DEG 26KT 4419 9919
WIND...HAIL 60MPH 1.00IN

$$
PARKIN
159 
WWUS53 KABR 050015
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
715 PM CDT TUE SEP 4 2012

SDC017-059-050030-
/O.CON.KABR.SV.W.0187.000000T0000Z-120905T0030Z/
HAND SD-BUFFALO SD-
715 PM CDT TUE SEP 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BUFFALO AND SOUTH CENTRAL HAND COUNTIES UNTIL 730 PM CDT...

AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
SOUTHWEST OF WALL LAKE...OR 18 MILES NORTHEAST OF FORT THOMPSON...
MOVING EAST AT 30 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN BUFFALO AND SOUTH CENTRAL HAND COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

&&

LAT...LON 4415 9919 4423 9915 4426 9892 4419 9887
      4419 9891 4416 9891 4415 9892
TIME...MOT...LOC 0015Z 269DEG 26KT 4418 9905
WIND...HAIL 60MPH 1.00IN

$$
PARKIN
599 
WWUS53 KABR 050027
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
727 PM CDT TUE SEP 4 2012

SDC017-059-050037-
/O.EXP.KABR.SV.W.0187.000000T0000Z-120905T0030Z/
HAND SD-BUFFALO SD-
727 PM CDT TUE SEP 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUFFALO AND SOUTH
CENTRAL HAND COUNTIES WILL EXPIRE AT 730 PM CDT/630 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

LAT...LON 4415 9919 4423 9915 4426 9892 4419 9887
      4419 9891 4416 9891 4415 9892
TIME...MOT...LOC 0027Z 269DEG 26KT 4418 9893

$$
PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 6:27 PM CDT, 16 minutes earlier.

Area forecast discussion, Sep 4, 6:27 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
627 PM CDT TUE SEP 4 2012

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
CURRENT WATER VAPOR IMAGERY SHOWS THE MAIN SHORTWAVE ENERGY
WORKING ITS WAY INTO CENTRAL MONTANA. SURFACE OBS INDICATE A WEAK
LOW HAS DEVELOPED ACROSS WESTERN SOUTH DAKOTA. SURFACE OBS ALSO
INDICATE VERY DRY AIR ACROSS WESTERN SOUTH DAKOTA...WITH KMBG AND
KPIR DEWPOINTS IN THE 30S AND RELATIVE HUMIDITY VALUES IN THE
TEENS. FORTUNATELY FOR FIRE WEATHER CONCERNS...WINDS SPEEDS ARE
MAINLY STAYING BELOW 10 MPH IN OUR AREA.

THE SHORTWAVE ENERGY AND ASSOCIATED COLD FRONT WILL DROP OUT OF
MONTANA INTO THE DAKOTAS LATE THIS AFTERNOON AND TONIGHT. Q-VECTOR
AND FRONTOGENESIS FIELDS INDICATE PRETTY STRONG FORCING AS THIS
SYSTEM WORKS ITS WAY INTO THE REGION. THE LIMITING FACTOR IS GOING
TO BE MOISTURE. SOUNDINGS INDICATE SOME MID LEVEL MOISTURE...BUT
IT IS VERY DRY AT THE SURFACE. NAM ML CAPE VALUES ARE TOPPING OUT
AT 50 TO 100 J/KG. WHILE THERE IS ABOUT 50 KTS OF 0-6 KM
SHEAR...THE HIGH VALUES MAY ACTUALLY INHIBIT THE ABILITY OF
THUNDERSTORMS TO SUSTAIN THEMSELVES GIVEN THE LOW BUOYANCY VALUES.
THE BEST CHANCE FOR STRONG STORMS TO DEVELOP WILL LIKELY BE SOUTH
AND EAST OF THIS CWA...HOWEVER AN ISOLATED STORM IS STILL POSSIBLE
ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA TONIGHT.
STRONG WIND GUSTS MAY BE OF CONCERN WITH ANY THUNDERSTORMS GIVEN
THE DRY AIR INVERTED V SOUNDINGS.

COOLER TEMPERATURES AND GUSTY NORTHWEST WINDS WILL OCCUR BEHIND
THE FRONT. HIGH TEMPERATURES WILL ONLY RISE INTO THE 70S ACROSS THE
REGION WEDNESDAY.

ANOTHER SHORTWAVE AND COLD FRONT WILL INFLUENCE THE REGION LATE
THURSDAY AND FRIDAY. IT APPEARS THERE MAY BE MORE OF A CHANCE FOR
WIDESPREAD RAIN SHOWERS WITH THIS SYSTEM AS LITTLE TO NO CAPE
WILL BE AVAILABLE. MODELS STILL HAVE A LITTLE WORK TO DO WITH THE
TIMING AND POSITION OF THIS SYSTEM HOWEVER.

.LONG TERM...FRIDAY THROUGH TUESDAY
THE MODELS CONTINUE TO SHOW DECENT AGREEMENT WITH A COOL DOWN FOR
FRIDAY AS A LARGE COOL CANADIAN HIGH PRESSURE AREA DROPS INTO THE
REGION. FRIDAY'S TEMPERATURES WILL DEFINITELY BE FALL-LIKE WITH 85H
TEMPERATURES COOLING TO +5 TO +11C ACROSS THE CWA FROM NORTHEAST TO
SOUTHWEST. THUS...EXPECT HIGHS ONLY IN THE MID 60S TO THE LOWER
70S ACROSS THE CWA. SHOULD ALSO HAVE A LOT OF COLD AIR CU ON FRIDAY.
IT WILL WARM SOME INTO SATURDAY AS THE MODELS SHOW THE HIGH
PRESSURE AREA ONLY BUILDING SLOWLY SOUTH AND EAST THROUGH
SATURDAY. HIGHS ON SATURDAY WITH PLENTY OF SUNSHINE WILL BE MOSTLY
IN THE 70S. AS THE SURFACE HIGH PRESSURE AREA CONTINUES TO BUILD
SOUTH AND EAST AND THE PRESSURE GRADIENT TIGHTENS UP ACROSS THE
REGION...SOUTH WINDS WILL BE ON THE INCREASE THROUGH SUNDAY
EVENING. THESE WILL BRING IN WARMER AIR FOR SUNDAY WHICH WILL
REMAIN INTO MONDAY. HIGHS ARE EXPECTED TO BE IN THE UPPER 70S TO
THE MID 80S FOR BOTH SUNDAY AND MONDAY. THE MODELS AGREE CLOSELY
ON BRINGING A PACIFIC FRONTAL BOUNDARY ACROSS THE REGION MONDAY
AFTERNOON THROUGH TUESDAY MORNING. LEFT IT DRY AT THIS TIME FOR
MONDAY THROUGH TUESDAY AS THE COLD FRONT PASSES THROUGH.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SCATTERED SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS THE SOUTH
CENTRAL AND EASTERN PORTIONS OF THE CWA THIS EVENING AND POSSIBLY
INTO THE OVERNIGHT HOURS. IN GENERAL...VFR CONDITIONS ARE
EXPECTED...THROUGH CIGS AND VSBYS MAY BRIEFLY FALL INTO THE MVFR
CATEGORY WITH THE STRONGER STORMS. VFR CONDITIONS WILL PREVAIL
DURING THE DAY WEDNESDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SERR
LONG TERM...MOHR
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 4, 4:07 AM CDT, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
407 AM CDT TUE SEP 4 2012

SDZ003-015-033-045-048-050915-
CORSON-DEWEY-STANLEY-JONES-LYMAN-
407 AM CDT TUE SEP 4 2012 /307 AM MDT TUE SEP 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LOW RELATIVE HUMIDITY VALUES BELOW 20 PERCENT IN COMBINATION WITH
LIGHT WINDS WILL PRODUCE VERY HIGH GRASSLAND FIRE DANGER THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ004>011-016>023-034>037-051-050915-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-BUFFALO-
407 AM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TONIGHT. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Local storm report, Sep 4, 6:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
626 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             4 NW WEST BEND REC AREA 44.21N  99.79W
09/04/2012  E1.00 INCH       HUGHES             SD   PUBLIC

            HAIL LASTED ABOUT 5 MINUTES

&&

EVENT NUMBER ABR1200442

RV
Local storm report, Sep 4, 6:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
627 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             4 NW WEST BEND REC AREA 44.21N  99.79W
09/04/2012  E1.00 INCH       HUGHES             SD   PUBLIC

            HAIL LASTED ABOUT 5 MINUTES

&&

CORRECTED EVENT TIME

EVENT NUMBER ABR1200442

RV

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 5:53 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Lyman, Stanley35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.